Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 32, NWS Wilmington, NC

August 30, 1998Pender County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Aug 30, 1998, 5:18 PM EDT for Pender County, North Carolina. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 1998, 5:18 PM EDT (21:18 UTC)
Expired
Aug 30, 1998, 7:15 PM EDT
In force
117 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Pender County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 874 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
874 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 302121
FFWILM
NCC141-302315-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
518 PM EDT SUN AUG 30 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...

* FLOOD WARNING FOR...
  PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 715 PM EDT

* AT 515 PM EDT...THUNDERSTORMS PRODUCING OVER 3 INCHES
OF RAIN IN ONE HOUR EXTENDED FROM MAPLE HILL TO CURRIE. LOCAL LAW
ENFORCENT AGENCIES REPORTED MOORES CREEK AND HOLLY SHELTER CREEK
HAVE SPILLED OUT OF THEIR BANKS WITH FLOODING REPORTED ALONG HIGHWAY
53 EAST OF SHAW HIGHWAY.

ANOTHER 1 TO 1.5 INCHES OF RAIN CAN BE EXPECTED WITH THE SLOW
MOVING THUNDERSTORMS

DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER
CAN WASH A CAR FROM A ROADWAY.  ALSO...THE ROADBED MAY NOT BE
INTACT UNDER THE WATER. IF YOUR VEHICLE STALLS...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

HEWITT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:30 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 30, 2:30 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EDT SUN AUG 30 1998

ENUF CONVECTIVE PARAMETERS AND SFC FEATURES TO KEEP 30/40 POPS FOR THIS
EVENG...DEPENDING ON AMNT OF ONGOING CONV BY FCST ISSUANCE. OTHERWISE...
SFC TROF MUVS TO THE CST OVRNITE. SKY CONDITIONS WILL BECOME MSTLY CLR.
SOME FOG AND LOW CLDS TWRD MORNG...ESP LOCATIONS RECEIVING RAINFALL.

MON...SFC TROF MOVES EVER SO SLOWLY OFF THE CST...AND AS MHX STATED
ENUF TSRA PARAMETERS...SFC FEATURES AND ADV OF COLDER TEMPS ALOFT
TO KEEP A 20-30 POP ALONG THE CST. INLAND...A MSTLY SUNNY DAY AS
LOWER DEWPTS ADVECT ACROSS THIS AREA.

MON NIGHT...BECOMING SKC AS LOWER DEWPTS FINALLY WORK THEIR WAY ACROSS
ENTIRE ILM CWA.

TUE...CULD SEE UPPR MOISTURE IN THE FORM OF CI FROM DEVELOPING TROPICAL
SYSTEM...OTHERWISE FRNT TO MOVE OR STALL ACROSS THE ILM CWA. NOT MUCH IN
THE WAY OF CONVECTIVE PARAMETERS AND POP FEEDBACK FROM THE MODELS. THERE4
JUST GO WITH A MSTLY SUNNY DAY AND HOLF OFF ANY POPS.

TEMPS...WILL BLEND THE FWC AND FAN AND SLOW DOWN THE SWRD PROGRESSION
OF DEWPTS.

HURRICANE DANIELLE CONTINUES TO MOVE ALONG PROJECTED NHC PATH...BASICALLY
NOT A PROBLEM FOR ILM CWA EXCEPT FOR SWELLS AND RESULTING RIPS.

CWF...SWELLS FROM DANIELLE ENUF TO KEEP SCA GOING. SPECTRAL WAVE ENERGY
VALUES STILL ON A SLOOOW INCREASING TREND. ALL PARAMETERS DONT YET
MEET HVY SURF ADV CONDITIONS...WILL HOLD OFF FOR NOW. FCSTING WND
DIR CHANGE ANOTHER PROBLEM. TIMING OF TROF MOVG OFF CST AND THEN
FRNT PUSHING S...WILL TWEAK.

ILM BU 078/091 073/089 070 232
FLO BU 075/096 071/093 069 111

DCH

In the hours before

Special weather statement, Aug 30, 3:30 PM EDT, 1 hour 48 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-311015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
330 PM EDT SUN AUG 30 1998

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH EARLY MONDAY.

HAZARDOUS WEATHER...
SCATTERED HEAVY RAIN PRODUCING THUNDERSTORMS WILL OCCUR INTO THE EARLY
EVENING...POSSIBLY CAUSING PONDING OR FLOODING ACROSS LOW-LYING AREAS.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE NEEDED.

SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL BE OVER THE EASTERN CAROLINAS.
THE SEA BREEZE IS EXPECTED TO MOVE INLAND THIS AFTERNOON. SCATTERED
SLOW-MOVING THUNDERSTORMS ARE POSSIBLE FROM EAST OF THE TROUGH TO THE
COAST INTO THE EARLY EVENING HOURS.

HOEHLER
Special weather statement, Aug 30, 3:30 PM EDT, 1 hour 48 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-311015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
330 PM EDT SUN AUG 30 1998

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH EARLY MONDAY.

HAZARDOUS WEATHER...
SCATTERED HEAVY RAIN PRODUCING THUNDERSTORMS WILL OCCUR INTO THE EARLY
EVENING...POSSIBLY CAUSING PONDING OR FLOODING ACROSS LOW-LYING AREAS.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE NEEDED.

SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL BE OVER THE EASTERN CAROLINAS.
THE SEA BREEZE IS EXPECTED TO MOVE INLAND THIS AFTERNOON. SCATTERED
SLOW-MOVING THUNDERSTORMS ARE POSSIBLE FROM EAST OF THE TROUGH TO THE
COAST INTO THE EARLY EVENING HOURS.

HOEHLER

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.